Minnesota, 2005Flash Flood in Minnesota, September 24 to 25, 2005
September 24 to 25, 2005 · NWS FSD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 24, 2:02 PM CST, 6 hours 58 minutes earlier.
Area forecast discussion, Sep 24, 2:02 PM CST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT SAT SEP 24 2005
.DISCUSSION...
MAIN CHALLENGES THIS PACKAGE ARE ENDING PRECIP TODAY...POTENTIAL FOR
FROST ON THURSDAY MORNING AND POTENTIAL FOR PRECIP ON TUESDAY
NIGHT/WED MORNING AND AGAIN FRIDAY NIGHT INTO SAT MORNING.
LOOKING FOR PRECIP TO LINGER IN THE SOUTHEAST CWA THROUGH THIS
EVENING AS UPPER LEVEL SUBSIDENCE CLEARS THE CWA AROUND 06Z.
QUESTION WILL BE JUST HOW MUCH MEASURABLE WILL OCCUR. CURRENTLY
NORTHWEST FROM ABOUT YKN TO FSD TO MML SOME SPOTTY
DRIZZLE/SPRINKLES...OTHERWISE MOST MEASURABLE CONFINED MAINLY TO NW
IA. FRONTAL FORCING ALOFT WEAKENS QUITE A BIT THIS EVENING...SO
WOULD EXPECT INTENSITY AND COVERAGE TO WANE A BIT AS WELL. ETA WANTS
TO KEEP FRONT CLOSER TO 700MB MORE TOGETHER WHICH IS GENERATING
PRECIP OVER NE SD AND FILLING IN A BIT TOWARDS MHE.
OVERALL...DECREASING COVERAGE TONIGHT WITH SOME PATCHY FOG POSSIBLE
LATE.
MONDAY LOOKS QUIET WITH RECOVERING TEMPS. AIMING FOR HIGHS IN THE
LOW TO MID 70S...MAYBE A FEW UPPER 60S SW MN. MONDAY NIGHT SPORTS A
WEST WIND DECREASING AND BECOMING LIGHT SOUTHWEST. THIS FLOW MANY
TIMES GIVES US COLDER LOWS THAN ANTICIPATED...SO FOR THE EASTERN
HALF OF THE CWA CHOPPED OFF ABOUT 2 DEGREES FROM THINKING.
TUESDAY SHOULD WARM NICELY AHEAD OF NEXT BOUNDARY...AND HAVE
MAINTAINED MID 70S TO AROUND 80.
SOME POTENTIAL FOR SHOWERS AND A LITTLE THUNDER TUESDAY NIGHT
THROUGH WEDNESDAY MORNING. BOTH MODELS DO STILL INDICATE SPLIT UPPER
LEVEL ENERGY...WITH ONE PIECE MOVE THROUGH FAR NORTHERN CWA AND
OTHER PIECE MOVING THROUGH FAR SOUTHWEST CWA. ETA MUCH MORE
AGGRESSIVE WITH SOUTHERN WAVE...BUT OVERALL...JUST CHANCE CATEGORY
THOUGHTS. PRETTY COOL ON WEDNESDAY WITH FRONTAL PASSAGE AND DECENT
NORTHERLY FLOW.
IN THE LATTER PERIODS...STILL LOOKING PRETTY CHILLY FOR THURSDAY
MORNING...AND COULD SEE FIRST FROST OF THE SEASON.
OTHERWISE...RETURN FLOW SETS UP ON THURSDAY...AND POTENTIAL TO WARM
MAY NOT BE REACHED AS MIXING MAY BE DIFFICULT WITH INCREASING
INVERSION. WILL SHOOT FOR MID 60S EAST AND LOWER 70S FAR WEST.
THURSDAY NIGHT SHOULD SEE A RECOVERY OF LOWS ABOUT 5 OR 6
DEGREES...WITH NW IA THE COLDEST ON BACK EDGE OF HIGH. THIS WILL SET
UP A MILD FRIDAY...RANGING FROM THE UPPER 60S FAR EAST TO THE UPPER
70S WEST. NEXT UPPER LEVEL WAVE STILL PROGGED TO START WORKING ONTO
THE PLAINS FRIDAY. WILL CONTINUE CHANCE FOR PRECIP FRIDAY INTO
SATURDAY MORNING. CHANCE FOR MUCH WARMER THAN GUIDANCE HIGHS ON
SATURDAY AND WILL CONTINUE THIS TREND. SHOOTING FOR 70S
EVERYWHERE...POSSIBLY THE LOWER 80S FAR SOUTHEAST SD AND NW IA. THEN
A VERY STRONG UPPER LEVEL JET WILL MOVE THROUGH IN ZONAL
FLOW...BRINGING ABOUT A COOL DOWN FOR SUNDAY...BUT WITH A SOLID
MIXING PROFILE...EXPECT MILD TEMPERATURES AGAIN.
&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
08
Hazardous weather outlook, Sep 24, 10:06 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT SAT SEP 24 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1106 AM CDT SAT SEP 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE
REGION LATER THIS AFTERNOON AND TONIGHT. INSTABILITY WILL BE
SIGNIFICANT ENOUGH OVER FAR SOUTHEASTERN SOUTH DAKOTA AND
NORTHWESTERN IOWA FOR THE DEVELOPMENT OF SEVERE STORMS OVER THIS
AREA BY THE EVENING. MAIN THREATS WITH THESE STORMS WILL BE
LARGE HAIL AND HEAVY RAINFALL.WHILE GUSTY WINDS WILL BE A
POSSIBILITY IN ANY OF THE STORMS THAT DO DEVELOP...DO NOT EXPECT
THIS TO BE A SIGNIFICANT THREAT.
FLOODING...
WITH SIGNIFICANT MOISTURE IN PLACE OVER SOUTHEASTERN SOUTH DAKOTA
AND NORTHWESTERN IOWA LATER THIS AFTERNOON AND TONIGHT...EXPECT
HEAVY RAINFALL OVER THIS AREA WITH SHOWER AND THUNDERSTORM
ACTIVITY THAT WILL DEVELOP BY LATE THIS AFTERNOON. RAINFALL
AMOUNTS MAY BE IN EXCESS OF 1 INCH OVER SOME LOCALES THROUGH THE
NIGHTTIME HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM OVER FAR
SOUTHEASTERN SOUTH DAKOTA AND NORTHWESTERN IOWA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 24, 6:53 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/24/2005 MINNEHAHA SD LAW ENFORCEMENT
TWO TO THREE FEET OF WATER AT AN INTERSECTION ON KIWANIS
AVE BETWEEN 22ND AND 33RD ST. ALSO MANHOLE COVERS BLOWN
OFF.
0745 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/24/2005 MINNEHAHA SD NWS EMPLOYEE
ONE FOOT OF WATER AT 41ST ST AND LOUISE AVE. ALSO CAR
STALLED IN 1.5 FEET OF WATER AT 49ST AND LOUISE AVE.
&&
JHACKERSpecial weather statement, Sep 24, 7:25 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT SAT SEP 24 2005
IAZ001>002-012>013-020-MNZ089-098-SDZ062-065>071-
250230-
LYON-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-NOBLES-ROCK-BON HOMME-CLAY-
HUTCHINSON-LINCOLN-MINNEHAHA-TURNER-UNION-YANKTON-
825 PM CDT SAT SEP 24 2005
...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 814 FOR
THE FOLLOWING AREA...
IN IOWA THIS CANCELS 5 COUNTIES
IN NORTHWEST IOWA...
LYON... OBRIEN... OSCEOLA...
PLYMOUTH... SIOUX.
IN MINNESOTA THIS CANCELS 2 COUNTIES
IN SOUTHWEST MINNESOTA...
NOBLES... ROCK.
IN SOUTH DAKOTA THIS CANCELS 8 COUNTIES
IN SOUTHEAST SOUTH DAKOTA...
BON HOMME... CLAY... HUTCHINSON...
LINCOLN... MINNEHAHA... TURNER...
UNION... YANKTON.
THIS INCLUDES THE CITIES OF...CANTON...ELK POINT...LE MARS...
LUVERNE...NORTH SIOUX CITY...OLIVET...ORANGE CITY...PARKER...
PARKSTON...PRIMGHAR...ROCK RAPIDS...SHELDON...SIBLEY...
SIOUX CENTER...SIOUX FALLS...TYNDALL...VERMILLION...
WORTHINGTON AND YANKTON.
IAZ021-031>032-NEZ013>014-250400-
CHEROKEE-IDA-WOODBURY-DAKOTA-DIXON-
825 PM CDT SAT SEP 24 2005
...TORNADO WATCH NUMBER 814 REMAINS VALID UNTIL 11 PM CDT FOR THE
FOLLOWING AREA...
IN IOWA THIS WATCH INCLUDES 3 COUNTIES
IN NORTHWEST IOWA...
CHEROKEE... IDA... WOODBURY.
IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES
IN NORTHEAST NEBRASKA...
DAKOTA... DIXON.
THIS INCLUDES THE CITIES OF...CHEROKEE...IDA GROVE...PONCA...
SIOUX CITY...SOUTH SIOUX CITY AND WAKEFIELD.
HACKER
Local storm report, Sep 24, 8:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/24/2005 MINNEHAHA SD PUBLIC
SOME WATER IN A BASEMENT ON SOUTHEASTERN AVE.
0911 PM FLASH FLOOD WINDOM 43.87N 95.12W
09/24/2005 COTTONWOOD MN FIRE DEPT/RESCUE
WATER UP TO THE CURB ON CITY STREETS.
0922 PM FLASH FLOOD WINDOM 43.87N 95.12W
09/24/2005 COTTONWOOD MN FIRE DEPT/RESCUE
WATER FLOWING INTO BASEMENTS.
&&
JHACKERFlash Flood, Nobles
- When
- September 24, 9:00 PM CST to September 25, 2:30 AM CST
- Where
- Nobles County, Worthington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.617, -95.600
Heavy rain caused widespread street flooding, with basement flooding also reported. Water was two to three feet deep on some roads, and numerous vehicles stalled.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, September 24 to 25, 20053 injured · $1.1 million · F3 · 2 events
- Tornadoes in Mississippi, September 24, 20051 death · 2 injured · $100,000 · F1 · 2 events
- Tornadoes in Mississippi, September 24, 20053 injured · $3.2 million · F2 · 2 events
- Tornadoes in Mississippi, September 24, 2005$2.2 million · F2 · 2 events
- Tornado in Mississippi, September 24, 2005$1.0 million · F2 · 1 event
- Tornadoes in Mississippi, September 24, 2005$925,000 · F2 · 2 events
- Tornado in Mississippi, September 24, 2005$680,000 · F2 · 1 event
- Hurricane in Texas, September 24, 20051 death · 4 events
- Rip Current in Florida, September 24, 20051 death · 1 event
- Hurricane in Louisiana, September 24 to 25, 2005$8.8 million · 9 events
- Hurricane in Mississippi, September 24 to 25, 2005$2.8 million · 24 events
- Tornado in Arkansas, September 24, 20055 injured · F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477962.